Kentucky, 2015Flooding in Kentucky, December 1 to 3, 2015
December 1 to 3, 2015 · NWS LMK · 2 events in 2 counties and zones
Widespread moderate to heavy rainfall with accumulations of 1/2 to 1 inch fell across central Kentucky. This brought a few flashy rivers into minor flood.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread moderate to heavy rainfall with accumulations of 1/2 to 1 inch fell across central Kentucky. This brought a few flashy rivers into minor flood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 1, 3:13 PM EST, 2 hours 57 minutes earlier.
Area forecast discussion, Dec 1, 3:13 PM EST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
313 PM EST TUE DEC 1 2015
.SHORT TERM (Now through Wednesday Night)...
Issued at 300 PM EST Tue Dec 1 2015
Anomalous closed upper low is now centered over NW Iowa, with deep
SW flow aloft continuing to stream high level moisture over our
region. This is of little consequence other than upper level clouds,
however as a mid level dry slot has cut off deep moisture. At the
low levels, moisture is being cut off by a surface frontal boundary,
helping to usher in drier air. A few very light showers or drizzle
may linger for a few more hours in the east, but measurable
preciptiation is essentially done. Temps should begin to slowly
dropin the next hour or two as the slightly cooler air advects in,
combating brief breaks in the clouds.
Expecting a complex overnight period as we see intermittent clearing
between waves of high clouds and lingering low level moisture. Given
the recent high rainfall totals and transient favorable radiational
cooling conditions, patches of dense fog are expected into the
overnight. This will be more common across our west and cenral CWA
intially as thick high clouds should remain in the east. As we move
into the pre-dawn hours to around dawn, focus for patchy or areas of
dense fog will shift to areas along and between the I-65 and I-75
corridors, north of the Cumberland Parkway. Will likely see
improvement west and south during this time due to increase surface
winds/warm advection ahead of approaching system. Can't rule out
that our NE counties could need a Dense Fog headline toward dawn if
everything works out right, however given the complex scenario that
has to unfold, confidence is not high enough at this time. Will
mention in ZFP and perhaps HWO. Fog is expected to linger in our NE
through mid morning.
Complex weather setup continues into Wednesday and Wednesday evening
as closed upper low moves into the lower Great Lakes and a couple of
intense shortwaves rotate into our region. A thin layer of low level
moisture will accompany these features as low level lapse rates
steepen dramatically, behind a secondary cold front. Warm
advection early should help temps warm to the mid and upper 40s in
many spots, with low 50s east. This will be warm enough to promote
rain showers ahead of the initial vort lobes rotating through in
the late morning and afternoon. Freezing levels will likely be low
enough to support some graupel or very small ice pellets given the
steep low level lapse rates. Expecting wind gusts could be in the
25 to 35 mph range tomorrow with the frontal passage.
As we head into the evening and overnight, surface temps will fall
through the mid 30s and into the lower 30s. Meanwhile, a 2-3 k foot
low level cloud deck should be saturating up into air as cold as -6
to -9 C. This is not optimial for ice crystals, but is sufficient
for at least some so will include mention of a slight chance of
light snow showers or flurries where surface temps are less than 36
degrees. Sprinkles or drizzle will likely mix in as well. This
covers areas mainly along and north of the I-64 corridor. Not
expecting any accumulations, but some flakes could fly so wanted
everyone to be aware. Suppose a brief dusting on a roof top could
occur in our NE given the strong forcing, low level lapse rates,
and deeper moisture into the colder air. Hi-res models (ARW/NMM)
are quite bullish with some of the QPF fields, but are likely a
little overdone given the very shallow moisture layer. South of
I-64, expect mainly sprinkles or a few flurries. Temps will be
around 30 by dawn on Thursday.
.LONG TERM (Thursday through Tuesday)...
Issued at 310 PM EST Tue Dec 1 2015
Thursday - Sunday Night...
Trough moves off to the east to end the week, as a progressive upper
ridge begins to take hold of the region. Meanwhile, surface high
pressure will dominate. This pattern will persist through the
weekend bring dry and mainly seasonal temperatures. We will be a bit
chilly on Thursday as the mercury doesn't make it out of the mid and
upper 40s. We'll warm into the upper 40s and low 50s by Friday. High
temps will then be above normal in the mid 50s as we move into
Sat/Sun. Expect chilly overnight lows in the 20s and low 30s
Thursday and Friday nights. We'll be mostly in the low and mid 30s
Saturday and Sunday nights.
Sunday Night - Tuesday...
Upper ridge axis moves east on Sunday, allowing for some variation
of a closed upper low to move near our region to start the new work
week. Models continue to struggle with this system so confidence is
low. Will stay optimisitic with low chances for rain during this
time as a lot of data takes the system south of us. However, some
pops are warranted. Monday/Monday Night into early Tuesday. Temps
will be depenent on this system, but overall ranges near nomrals are
reasonable for now.
&&
.AVIATION (18Z TAF Update)...
Updated at 1240 PM EST Tue Dec 1 2015
Main precip shield will move east of LEX in next hour or so, with
low clouds and patchy drizzle left behind. As a result, cigs at LEX
should rise a bit into MVFR category, while cigs remain MVFR at SDF
and BWG well into the afternoon. By this evening or later evening,
low cigs should break resulting in VFR conditions for awhile at SDF
and LEX and possibly BWG, while high clouds remain.
Cig/vsby forecast for late tonight/Wednesday morning is a bit
tricky. Assuming low clouds clear out, then residual boundary layer
moisture will result in areas of fog which will lower vsbys into
MVFR category at SDF and IFR at BWG and LEX. If low clouds were to
remain or reform instead, then cigs might become IFR again but vsbys
may stay a bit higher. Either way, conditions should deteriorate and
feel that fog/vsbys will be the main contributor to IFR/MVFR
conditions at the 3 TAF sites.
Southwest boundary layer flow becomes established later Wednesday
morning, so this will scour out fog and raise any cigs. Model cross
sections do show potential for cigs around or just above MVFR
category but will keep as VFR for now.
&&
.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&
Short Term........BJS
Long Term.........BJS
Aviation..........TWF
Hazardous weather outlook, Dec 1, 3:36 PM EST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
336 PM EST TUE DEC 1 2015
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-022045-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...ORLEANS...FRENCH LICK...SALEM...
SCOTTSBURG...AUSTIN...MADISON...JASPER...HUNTINGBURG...BROWNSTOWN...
MILLTOWN...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...CLARKSVILLE...LEWISPORT...HAWESVILLE...
HARDINSBURG...IRVINGTON...CLOVERPORT...BRANDENBURG...MULDRAUGH...
BEAVER DAM...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...RADCLIFF...
FORT KNOX...MOUNT WASHINGTON...SHEPHERDSVILLE...HILLVIEW...BROOKS...
LOUISVILLE...LA GRANGE...BUCKNER...CRESTWOOD...PEWEE VALLEY...
BEDFORD...MILTON...EMINENCE...NEW CASTLE...PLEASUREVILLE...
CAMPBELLSBURG...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WILMORE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...BEREA...MORGANTOWN...BROWNSVILLE...
HORSE CAVE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...LIBERTY...
STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...PROVIDENCE...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
RUSSELL SPRINGS...JAMESTOWN...BURKESVILLE...ALBANY
336 PM EST TUE DEC 1 2015 /236 PM CST TUE DEC 1 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
PATCHES OF DENSE FOG ARE POSSIBLE OVERNIGHT. THE MOST PERSISTENT
AND WIDESPREAD FOG TOWARD DAWN IS EXPECTED TO BE EAST OF I-65 AND
NORTH OF THE CUMBLERLAND PARKWAYS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
LIGHT SNOW SHOWERS ARE POSSIBLE WEDNESDAY EVENING AND NIGHT...MAINLY
ALONG AND NORTH OF THE I-64 CORRIDOR. A BRIEF DUSTING IS POSSIBLE
WITH ANY PASSING SNOW SHOWER...HOWEVER SHOULD QUICKLY MELT GIVEN
THE WARM SURFACE TEMPERATURES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
BJS
Flood, Bourbon
- When
- December 1, 6:10 PM EST to December 2, 2:00 AM EST
- Where
- Bourbon County, 0.63 mi SSE of Paris to 0.57 mi SE of Paris
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.211, -84.247
Nearly an inch of rain across the lower Ohio River valley brought the Stoner Creek at Paris into minor flood. The river rose quickly, cresting at 18.23 feet late on December 1st before falling below flood stage several hours later.
Flood, Butler
- When
- December 2, 12:45 PM CST to December 3, 12:15 PM CST
- Where
- Butler County, 1.05 mi ENE of Woodbury to 1.06 mi ENE of Woodbury
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.188, -86.634
Nearly an inch of rain across much of central Kentucky brought the Green River at Woodbury into minor flood. The river crested at 33.4 feet late on December 2nd.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in South Dakota, December 1, 201524 events
- High Wind in Wyoming, December 1, 201569 kt wind · 22 events
- Heavy Snow in South Dakota, December 1, 201520 events
- Winter Weather in South Dakota, December 1, 201520 events
- Winter Storm in Iowa, December 1, 201511 events
- Drought in California, December 1 to 31, 201511 events
- Drought in New Jersey, December 1 to 31, 201510 events
- Winter Storm in Minnesota, December 1, 20158 events
- Flooding in Arkansas, December 1 to 31, 20157 events
- Dense Fog in Virginia, December 1 to 2, 20156 events
- Dense Fog in Maryland, December 1 to 2, 20155 events
- Drought in California, December 1 to 27, 20155 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606315, 606316.